Ask an Eye M.D.Question Topics
Ask an Eye M.D. Answer Archive
Please read our important medical disclaimer.
Is it safe to use Visine eye drops just for redness after cataract surgery? I have always had red eyes even before the surgery and Visine is the only one I have found that "takes the red out." If not safe, do you have any suggestions of alternative drops for redness?
It is not recommended to use Visine drops after cataract surgery. Visine drops are useful for allergy symptoms and should only be used for about a week because of the risk of causing rebound redness. Rebound redness occurs when Visine and other similar drops cause constriction or narrowing of the blood vessels on the conjunctiva, the clear transparent membrane overlying the sclera (the white part of the eye). Once the medicine wears off, the blood vessels dilate larger than they were originally leading to rebound redness. Visine only temporarily relieves redness. I recommend addressing the chronic red eye with your ophthalmologist.
Answered by: Robert Melendez, MD
Have a question that hasn't been answered yet? Ask it!
Answered: Nov 20, 2012
Search for Questions & Answers
Meet Our Experts
- Your questions are answered by more than two dozen members of the American Academy of Ophthalmology who volunteer their time with EyeSmart.